If someone around you is experiencing an opioid overdose, call 911 immediately.
Opioid overdose can occur due to:
Opioids are a class of drugs that are primarily intended to alleviate pain by working with the opioid receptors already present in our systems. When opioids bind to the receptors, the brain cells release signals that interfere with the patterns of pain and overlay them with signals of relief and pleasure.
Opium is organically found in poppy seeds but it is more often manufactured synthetically in laboratories. Opioids have been historically used to manage pain quickly but the same characteristics that make opioids so effective can also make them dangerous. To reduce risks of overdosing and other fatal consequences, it is essential that they are only taken by prescription.
Opioids are commonly prescribed for Acute use, typically a short term prescription, for example after a major surgery; and for Chronic use, which may be longer term prescriptions, for example to advanced cancer patients. However, the highly addictive nature of opioids make them easy for people to abuse. Many individuals start out with prescriptions for pain relief, but extended use of even prescription drugs affects the body’s dependence on drug induced dopamine and endorphin secretions.
Fentanyl and Heroin are responsible for the most number of overdose emergencies and deaths in the U.S.
In many cases, it may not be easy to assess the situation enough to gauge whether a person is experiencing an overdose, or is high from the drug. Some of the common signs of an opioid overdose can be remembered by the code word BLUE:
Other signs of an overdose may include:
If you suspect that someone around you is experiencing a drug overdosing, here are some initial steps to take.
An opioid overdose incident requires immediate medical intervention. Call 911 or your local emergency medical number immediately. Gather any information you can provide, such as name of patient, location of the incident, name of the opioid that you find on the patient, and if you are aware of any other substances involved.
If you notice a person displaying any of the signs above, try to induce some kind of response from them by calling their name, tapping them on the shoulder, or administering a sternal rub. A sternal rub is performed by making a fist and rubbing the knuckles along their sternum (at the center of their chest, below the breastbone). If they respond to any of these, verify whether they can remain alert.
Although Narcan is a prescription drug, it is usually available at pharmacies in cases of emergency situations. If you are a medical professional or have access to Narcan, immediately administer the drug while you wait for emergency medical professionals to arrive. Even if you are unsure whether the patient’s condition is due to opioid overdose, it is safe to give them Naloxone as a first step.
If you have had training in rescue breathing and CPR, you may administer rescue breathing if you notice the person is not breathing. If you are not trained in rescue breathing, you may administer CPR by giving them quick, uninterrupted chest compressions.
Try to keep the patient in a comfortable position while you wait for help to arrive. When medical help arrives, stay and provide any information necessary for you to hand them off.
Not all overdose cases are due to abusing opioids. In many cases, it can be caused due to lack of knowledge, easy accessibility, and existing preconditions. Here are some suggestions of how to prevent opioid overdoses.
After completing the emergency medical intervention, patients often go through the detoxification process which is usually a medically assisted treatment (MAT) in the case of opioids. However, it is not a secret that individuals walking out of a detox will most likely go back to using the drugs.
Is it possible to have a successful recovery? The answer is YES, and it lies in long term treatment. We offer several variations of long term recovery treatment plans to accommodate all kinds of patients with different kinds of lifestyles and obligations.
Some of our outpatient services include:
In short, we create an individualized treatment plan that include modalities that are custom tailored to suit your needs and requirements in order to create the maximum possible chances for successful long term recovery.
Ready to recover from opioid addiction? Text us at 949-749-3026 or Call us at 866-415-6313